Browse

You are looking at 1 - 2 of 2 items for :

  • Open access x
Clear All
Open access

Jonathan Brown and Luqman Sardar

Summary

A 68-year-old previously independent woman presented multiple times to hospital over the course of 3 months with a history of intermittent weakness, vacant episodes, word finding difficulty and reduced cognition. She was initially diagnosed with a TIA, and later with a traumatic subarachnoid haemorrhage following a fall; however, despite resolution of the haemorrhage, symptoms were ongoing and continued to worsen. Confusion screen blood tests showed no cause for the ongoing symptoms. More specialised investigations, such as brain imaging, cerebrospinal fluid analysis, electroencephalogram and serology also gave no clear diagnosis. The patient had a background of hypothyroidism, with plasma thyroid function tests throughout showing normal free thyroxine and a mildly raised thyroid-stimulating hormone (TSH). However plasma anti-thyroid peroxidise (TPO) antibody titres were very high. After discussion with specialists, it was felt she may have a rare and poorly understood condition known as Hashimoto’s encephalopathy (HE). After a trial with steroids, her symptoms dramatically improved and she was able to live independently again, something which would have been impossible at presentation.

Learning points:

  • In cases of subacute onset confusion where most other diagnoses have already been excluded, testing for anti-thyroid antibodies can identify patients potentially suffering from HE.

  • In these patients, and under the guidance of specialists, a trial of steroids can dramatically improve patient’s symptoms.

  • The majority of patients are euthyroid at the time of presentation, and so normal thyroid function tests should not prevent anti-thyroid antibodies being tested for.

  • Due to high titres of anti-thyroid antibodies being found in a small percentage of the healthy population, HE should be treated as a diagnosis of exclusion, particularly as treatment with steroids may potentially worsen the outcome in other causes of confusion, such as infection.

Open access

Anna Kopczak, Adrian-Minh Schumacher, Sandra Nischwitz, Tania Kümpfel, Günter K Stalla and Matthias K Auer

Summary

The autoimmune polyendocrinopathy–candidiasis–ectodermal dystrophy (APECED) syndrome is a genetic disorder caused by a mutation in the autoimmune regulator (AIRE) gene. Immune deficiency, hypoparathyroidism and Addison’s disease due to autoimmune dysfunction are the major clinical signs of APECED. We report on a 21-year-old female APECED patient with two inactivating mutations in the AIRE gene. She presented with sudden onset of periodic nausea. Adrenal insufficiency was diagnosed by means of the ACTH stimulation test. Despite initiation of hormone replacement therapy with hydrocortisone and fludrocortisone, nausea persisted and the patient developed cognitive deficits and a loss of interest which led to the diagnosis of depression. She was admitted to the psychiatric department for further diagnostic assessment. An EEG showed a focal epileptic pattern. Glutamic acid decarboxylase (GAD) antibodies, which had been negative eight years earlier, were now elevated in serum and in the cerebrospinal fluid. Oligoclonal bands were positive indicating an inflammatory process with intrathecal antibody production in the central nervous system (CNS). The periodic nausea was identified as dialeptic seizures, which clinically presented as gastrointestinal aura followed by episodes of reduced consciousness that occurred about 3–4 times per day. GAD antibody-associated limbic encephalitis (LE) was diagnosed. Besides antiepileptic therapy, an immunosuppressive treatment with corticosteroids was initiated followed by azathioprine. The presence of nausea and vomiting in endocrine patients with autoimmune disorders is indicative of adrenal insufficiency. However, our case report shows that episodic nausea may be a symptom of epileptic seizures due to GAD antibodies-associated LE in patients with APECED.

Learning points:

  • Episodic nausea cannot only be a sign of Addison’s disease, but can also be caused by epileptic seizures with gastrointestinal aura due to limbic encephalitis.

  • GAD antibodies are not only found in diabetes mellitus type 1, but they are also associated with autoimmune limbic encephalitis and can appear over time.

  • Limbic encephalitis can be another manifestation of autoimmune disease in patients with APECED/APS-1 that presents over the time course of the disease.